Side Effects Say What?

Hearing Problems Are an Unexpected Side Effect of Cancer Treatment

woman trying to hearSome cancers and cancer treatments may cause hearing problems. These problems can include mild to severe hearing loss and tinnitus, a ringing in the ears. Hearing loss and tinnitus, which may occur separately or together, often go away when treatment ends. In some cases, damage to the ear is permanent. 

Hearing problems can affect your quality of life. Tell your healthcare team about any hearing changes that you experience during or after cancer treatment. Relieving these and other side effects is an important part of cancer care. This is called palliative care or supportive care.

Types of Hearing Problems
The ear has three main parts: inner, middle, and outer ear. Hearing problems begin when one or more of these parts cannot function properly.

There are two main types of hearing loss: conductive hearing loss and sensorineural hearing loss. Conductive hearing loss occurs when a blockage in the outer or middle ear keeps sound waves from reaching the inner ear. This may be caused by earwax buildup or an ear infection. Medical treatment can often fix conductive hearing loss. Sensorineural hearing loss occurs when there is damage to the inner ear or auditory nerve. The auditory nerve carries hearing information from the inner ear to the brain. Inner ear damage is often permanent.

There are two main types of tinnitus: subjective tinnitus and objective tinnitus. Subjective tinnitus means that only the person experiencing tinnitus can hear the ringing, whooshing, humming, buzzing, clicking, hissing, or other sounds tinnitus can cause. Problems in any part of the ear or the hearing nerves can cause it. Objective tinnitus is when the sounds a person hears inside the ear can also be heard by the doctor. This rare form of tinnitus can be caused by several health conditions, including heart valve problems, blood vessel disorders, and muscular contractions.


Tips for Managing Hearing Problems

• Avoid alcohol, tobacco products, and caffeine, which can increase the severity of tinnitus.
• Stay hydrated, as dehydration can worsen tinnitus.
• Ask friends, family members, and coworkers to speak clearly to you but not to shout. Shouting can make it harder to hear and may harm your ears.
• Practice relaxation techniques and get lots of sleep. Stress and fatigue can worsen tinnitus.
• Control your blood pressure, as high blood pressure can impair your hearing.
• Ask your doctor about medications that can help manage nausea or dizziness, if needed.
• Protect your ears from loud noises, which can worsen drug-related hearing problems.


Causes of Hearing Problems
Causes of hearing problems can include chemotherapy, radiation therapy, surgery, commonly used medications, and noncancerous conditions. Medications that can damage the inner ear are called ototoxic. Certain types of chemotherapy are ototoxic. These include platinum-based drugs such as cisplatin (Platinol) and carboplatin (Paraplatin). The first sign of ototoxicity is often tinnitus. Hearing loss usually occurs when the drug damages the sensory hair cells in the inner ear that help process sound. Typically, it occurs in both ears.

High doses of radiation therapy to the head, ear, or brain can cause inner ear damage. Radiation therapy can also cause middle and outer ear problems. These may include inflammation, earwax blockages, fluid buildup, and stiffening of the bones in the ear, which can affect hearing. This may occur in one or both ears, depending on the area receiving treatment. Surgery to the brain, ear, or auditory nerve can also lead to hearing problems.

Many common medications that people may take along with their cancer treatment can damage the inner ear. Using several ototoxic medications together, especially in large doses for a long period of time, can increase the risk for hearing loss and tinnitus. Common medications that can cause hearing problems include:
• Aminoglycoside antibiotics, such as erythromycin, neomycin, gentamicin, streptomycin, and tobramycin (all have multiple brand names)
• Nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen (Advil) and naproxen sodium (Aleve)
• Aspirin taken in large amounts
• Loop diuretics, such as furosemide (Lasix) and ethacrynic acid (Edecrin)
• Some heart and blood pressure medications, such as metoprolol (Lopressor)
• Some anti-nausea medications, such as promethazine (Phenergan)

Finally, many health conditions, including benign ear tumors, ear malformations, head trauma, viruses, and allergies, can cause hearing loss or tinnitus. Aging and exposure to loud noises can also be culprits. 


Devices That Can Help Manage Hearing Problems

Hearing aids  These small devices, worn in or behind the ear, make sounds louder. Hearing aids can also make tinnitus less noticeable when the background noise level is increased. 
Sound generators  Worn on the ear, these devices mask the sounds caused by tinnitus with other, more tolerable sounds. A sound generator can be combined with a hearing aid. 
Environmental enrichment devices  These devices also mask sounds caused by tinnitus, but they are not inserted into or on the ear. Examples include tabletop “white noise” machines or apps that play music or nature sounds.
Auditory trainers  These devices, often used in classrooms, include a student-worn receiver and a small microphone worn by the speaker to transfer and increase the speaker’s voice.
Cochlear implants  These surgically implanted electronic medical devices replace the function of a damaged inner ear, providing a sense of sound for people with profound hearing loss.


Risk Factors
People who may have a higher risk of hearing problems from cancer treatment include those who:
• Were under age four when given treatments that may cause ear damage
• Previously had hearing problems or had a higher risk of them before being diagnosed with cancer
• Received high doses of cisplatin or carboplatin
• Received a combination of treatments that may cause ear damage, such as radiation therapy to the brain combined with cisplatin
• Received high doses of radiation therapy to the ear, brain, nose, sinuses, throat, or behind the cheekbones
• Had kidney problems and received cancer treatment that can cause ear damage
• Had a brain, ear, or auditory nerve tumor, surgery, or infection

Symptoms of Hearing Problems
People experiencing hearing problems may have some of these symptoms:
• Lightheadedness
• Nausea or vomiting
• Vertigo, which is a sensation of spinning or feeling off balance
• Hearing sounds inside the ear continuously or intermittently
• Distortion or muffling of voices and sounds
• Difficulty hearing when background sounds are present
• Inability to hear someone on the phone
• A need to turn up the volume on the television, radio, or other devices to very high levels
• Withdrawal from social situations because of trouble hearing

Talk with your healthcare team about any hearing-related symptoms you experience and any change in symptoms. If your symptoms are being caused by cancer treatment, your doctor may be able to change your treatment or reduce the intensity of treatment.

Diagnosing Hearing Problems
If you experience hearing-related side effects during or after treatment, your healthcare team may perform tests to find the cause. If needed, your doctor may refer you to an audiologist or otologist. An audiologist is a healthcare professional who evaluates hearing loss and related disorders. An otologist is a healthcare professional who specializes in hearing disorders.

The following tests may be used to diagnose hearing problems:
Physical exam  Your doctor will look in your ears for visible problems, such as a blockage or infection. Because hearing is a part of your nervous system, the doctor may also perform a neurological exam. During this exam, the doctor may examine your eyes, test your strength and reflexes, and check your balance.
Audiogram  This hearing test has you listen and respond to sounds of different pitches and volumes through earphones. The test helps diagnose hearing loss and its severity. 
Brainstem auditory evoked response (BAER)  This hearing test is used when a person is unable to follow audiogram test instructions. The test measures the brain wave activity that occurs in response to clicks or certain tones. 
Imaging tests  In some cases, the doctor may order a computed tomography (CT) scan or magnetic resonance imaging (MRI) test to better diagnose what is causing hearing problems. These tests create pictures of the inside of the body.

Treating and Managing Hearing Problems
Conductive hearing loss can often be treated and restored with medical treatments such as ear drops, ear wax removal, or surgery. In some cases, tinnitus may also go away with these treatments. But, in general, there are no medical or surgical treatments for tinnitus. Likewise, sensorineural hearing loss is often permanent. But there are ways to manage hearing problems effectively during and after cancer treatment. (See “Tips for Managing Hearing Problems” and “Devices That Can Help Manage Hearing Problems.”)

Watching for Hearing Problems after Treatment
If you’ve had cancer treatment that can increase the risk of hearing loss, you should have your hearing tested at least once after treatment ends. Your healthcare team may recommend more frequent testing. How often you need testing depends on the type of cancer treatment you received.


Reprinted with permission from Cancer.Net. © 2017 American Society of Clinical Oncology. All rights reserved.

This article was published in Coping® with Cancer magazine, November/December 2017.